Living With

Arimidex and Hair Loss: A Surprising Side Effect

PJ Hamel Health Guide November 02, 2011
  • Arimidex is the most common hormone therapy drug taken by post-menopausal breast cancer survivors. We’re warned about sore and aching bones and joints, the danger of osteoporosis… but no one ever seems to mention the drug’s affect on your hair, and for many of us, it’s the most irritating side effect of all.

     

    Side effects.

    When you go through breast cancer treatment, you quickly learn the meaning of those two simple words. And you find out that each treatment you undergo has its very own list of side effects.

    For chemotherapy, which has the most prolific array of accompanying side effects (and after effects, and lasting effects), challenges can range from commonplace (nausea, hair loss); to possible (“Taxol toes,” the annoying and sometimes debilitating tingling accompanying taxane drugs); to rare (new cancers, cardiac events, death).


    For radiation, side effects are fewer, and generally less serious; although painful burns and extreme fatigue are tough to deal with, they’re not fatal.

    Long-term hormone therapy drugs, given to women whose cancer is hormone-receptive (ER/PR+), carry side effects that, like those from radiation, are almost never fatal. The weight gain, menopausal symptoms, and possible endometrial cancer from tamoxifen are well-known.

    And aromatase inhibitors (AIs: Aromasin, Arimidex, Femara) can cause joint and bone pain so severe that women stop taking them, more willing to risk a cancer recurrence than endure daily debilitating pain.

    However, one little-known side effect of hormone therapy is seldom mentioned by doctors. It’s not particularly dangerous; nor is it painful, at least in the physical sense.

    But for many women, it’s just as emotionally devastating as the loss of a breast.

    I’m talking hair loss, the side effect of hormone therapy no one ever mentions – until it happens to you.

    Before I started cancer treatment, my hair was thick and heavy. I’d occasionally grow it long, and washing and air-drying it would be a half-day affair.

    Chemo robbed me of that thick, lustrous hair; but given the alternative, I didn’t mind. I figured, heck, it’ll grow back.

    And it did. Slowly, a different color; curly instead of straight, but fairly thick. Great, I thought; chemo may have erased my mental blackboard, but at least I’ll have my hair back.

    Then I started on tamoxifen. And after 3 years, as good results from the new aromatase inhitors continued to accumulate, I switched to Arimidex, which I took for 5 more years.

    A year ago, I finished my course of Arimidex. Now, I’m on nothing more potent than a daily multivitamin and weekday 81mg aspirin, which is supposed to help prevent recurrence.

    But as a result of those 8 years of hormone therapy, my once thick, glossy hair has been reduced to a thin straggle. Where once it took hours to dry my long hair, now that same length hair is easily blown dry in about 90 seconds.

    Crowning glory? Forget about it.

    What’s going on? How do aromatase inhibitors promote hair loss?


  • The drug-induced hair loss we experience is called androgenetic alopecia.  In one trial, about 15% of women taking Aromasin experienced it; so it’s not exactly rare.

    Androgenetic alopecia is related to a chemical in your body called DHT, which is manufactured from one of your hormones, androgen, plus an enzyme. When there’s too much DHT in your system, your hair follicles produce thin, rather than thick hair. Eventually, some of these follicles may stop producing hair altogether.

    The result? Less hair on your head; fewer strands covering more area.

    Noticeably “thinner” hair.


    How do hormone therapy drugs affect your balance of DHT?

    Well, aromatase is an enzyme that turns the hormone androgen into estrogen. No aromatase = no estrogen. No estrogen = reduction in the risk of cancer recurrence.

    An aromatase inhibitor does exactly what it says: it inhibits the enzyme from doing its job. How? By binding itself, either temporarily (Arimidex, Femara) or permanently (Aromasin) to aromatase so that it becomes dysfunctional, and can't turn androgen into estrogen.

    So, androgen that used to become estrogen now remains androgen. Which means more DHT, and thinner hair – at least atop your head.

    Paradoxically, more androgen also means MORE hair, right where you don’t want it: on your upper lip and cheeks. Without estrogen – the chief “female” hormone – you’re more prone to developing certain male characteristics: like facial hair, and loss of scalp hair.

    So, what’s a woman to do?

    Not much, unfortunately. Theoretically speaking, hair loss due to excess androgen should be reversible once you stop taking an AI. Some of your androgen will once again become estrogen, lowering your overall androgen levels, and hopefully stopping hair loss.

    The question is, will the follicles that have stopped producing hair altogether resume their work, or are they permanently out of the picture?


    At this point, the jury’s out. Anecdotal evidence is mixed; some women report some thickening of their hair after finishing hormone therapy, while others report no improvement. And as far as I could ascertain, there are no studies – yet – examining long-term hair loss after use of AIs.

    Is there any treatment for thin hair? Some women report improvement with the drugs Propecia, or  minoxidil (Rogaine), a 2% solution of which is rubbed into the scalp. Problem is, you have to continue to treat your scalp indefinitely, to keep any new hair; and results thus far have been spotty (no pun intended).

    And you might try increasing your B vitamins, especially biotin. Biotin is key in your body’s  natural hair-manufacturing process; so while it may not help prevent your hair from falling out, it will encourage new hair to keep growing.

    Dermatologists recommend 2mg to 3mg biotin daily, in supplement form, to really make a difference with hair growth; as with any drug or supplement, ask your doctor before adding this to your daily dose of pills.


  • If you don’t want to try drugs or take supplements, or they don’t work for you, the best you can do is treat what hair you have left gently. Don’t braid it tightly or pull it back severely; be gentle when you brush; avoid perms and harsh hair treatments, if you can.


    Ask your stylist to figure out what style works best for you, too. Hair stylists are experienced in doing a lot with a little; if you’ve never consulted one, now’s the time. S/he may be able to make your hair appear fuller with a certain cut or curl (though again, you might want to skip the perm).

    And, as a last resort, s/he can point you to a professional who’ll help fit you with a wig. Which, if you’re very stressed about your thin hair, may be the best way to go.